Minnesota, 2007

Flash Flood and Hail in Minnesota, May 18 to 19, 2007

May 18 to 19, 2007 · NWS FGF · 14 events in 5 counties and zones

Around 3 pm CST, a fairly strong cold front was located along a line from Devils Lake, ND, to Hallock, MN. Throughout the evening, this cold front slowly sagged southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Around 3 pm CST, a fairly strong cold front was located along a line from Devils Lake, ND, to Hallock, MN. Throughout the evening, this cold front slowly sagged southward. By 6 pm CST, the front had reached a line from New Rockford, ND, to Roseau, MN. At this time, Jamestown, ND, reported a temperature of 86 degrees, while Devils Lake had dropped to 66 degrees. By midnight, the front was located along a line from Bemidji (MN) to Fargo (ND) to 20 miles south of Jamestown (ND). Behind the front, the temperature dropped to 39 degrees in Devils Lake a couple hours after midnight. Large hail, tornadoes, and flash flooding occurred during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 18, 2:20 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 18, 2:20 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
320 PM CDT FRI MAY 18 2007

.SHORT TERM...
BIG CHALLENGES FOR THE FORECAST INCLUDE PRECIP TIMING TONIGHT AND
MONDAY...TEMPERATURES FROM COLD PUSH FOR THE WEEKEND AND THE
BOUNDARY RETURNING NORTHWARD SUN/MON. THIS AFTERNOON DWPTS HAVE
RISEN TO THE MID 50S AHEAD OF APPROACHING TROUGH. MID LEVEL
CAPPING HAS CAPPED THE ATMO THUS FAR. EXPECT MID LEVEL COOLING
THIS EVENING TO REMOVE CAP AND INCREASE STEEP LAPSE RATES GIVING
NEGATIVE SHOWALTERS. SHALLOW MOISTURE WILL LIMIT AREAL COVERAGE...
HOWEVER MLCAPE VALUES AROUND 800-1200J/KG... 0-6KM BULK SHEAR 30
TO 40KTS INDICATE STORM MODE MOSTLY LIKELY WILL BE MULTICELL WITH
SUPERCELLULAR FEATURES POSSIBLE. GIVEN LIMITED MOISTURE BIGGEST
THREATS WILL BE HAIL AND DAMAGING WINDS ESPECIALLY WITH DCAPE
VALUES BETWEEN 1000-1500J/KG.

STRONG COLD FRONT WILL PUSH ACTIVITY TO THE SOUTH OVERNIGHT AND
GIVE THE NORTHERN PLAINS A COOL WEEKEND UNTIL THE FRONT RETURNS
NORTHWARD SUNDAY NIGHT. EXPECT ELEVATED CONVECTION SUNDAY NIGHT/MONDAY
MORNING WITH 30 TO 40KT 85OMB COVERAGE... EXACT LOCATION AND
TIMING WILL CONTINUE TO BE RESOLVED WITH FUTURE MODEL RUNS.
MONDAY AFTERNOON CONVECTION AGAIN LIKELY WITH LOW PRESSURE IN THE
DAKOTAS MOVING TO THE NE IN A MOIST AND UNSTABLE ATMOSPHERE.
SYSTEM WILL MOVE SLOWLY AS THE UPPER LEVEL FLOW PARALLELS THE SFC
FRONT.

.LONG TERM (TUE-FRI)...
MODELS IN AGREEMENT IN SHOWING WET WEATHER CONTINUING TUE AND INTO
WED...BUT DIFFER SLIGHTLY IN TIMING AND EXACT FRONT PLACEMENT.
SHORT WAVE OFF THE NRN CALIFORNIA COAST WILL MOVE INLAND AND MOVE
INTO NRN/CNTRL ROCKIES LATE WEEKEND AND SET UP A FETCH OF MOISTURE
AND SOUTHWESTERLY FLOW OVER THE NRN PLAINS.  500 MB TROUGH WILL
SLOWLY MOVE EASTWARD WITH SEVERAL SHORT WAVES/LOW PRESSURE SYSTEMS
MOVING NORTHEAST THRU SD INTO ERN ND/MN WITH THE FINAL ONE PASSING
INTO NW MN LATE TUES-WED MORNING WITH 00Z ECMWF THE SLOWEST.  HIGH
PRESSURE TO BUILD SOUTHWARD BEHIND DEPARTING STORM SYSTEM FOR THU
AFTN AND FRIDAY.  WITH ALL THE CLOUDS AND PCPN HIGH TEMPS TO BE BLO
NORMAL.

&&

.AVIATION...
QUESTION FOR THIS AFTN/EVE IS CONVECTIVE POTENTIAL.  HIGH BASED
SHOWER/TSTMS CONTINUE TO FORM JUST SOUTH OF CANADIAN BORDER.  OTHER
TSTMS SHOULD FORM IN CNTRL ND (DVL-BIS) AND MOVE EAST THIS EVENING.
COVERAGE NOT WIDESPREAD THOUGH AS DEEP MOISTURE IS LIMITED.  CLOUD
BASES SHOULD REMAIN VFR.  WINDS WILL TURN NORTHERLY THIS EVENING AS
COLD FRONT MOVES SOUTH FOLLOWED BY LIKELY MVFR CLOUDS FOR OVERNIGHT
INTO SAT MORNING. THE EXTENT AND LENGTH OF LOWER CLOUDS REMAINS
UNCERTAIN.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JK/RIDDLE
Hazardous weather outlook, May 18, 5:38 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI MAY 18 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI MAY 18 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
VALLEY REGION LATE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL
BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER
STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD
BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS
LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN
LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION
SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND
SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR
THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR
ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE
APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE
REGION LATE THIS AFTERNOON AND EVENING.

VOELKER

In the hours before

Local storm report, May 18, 4:31 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
531 PM CDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             9 ENE JESSIE            47.59N 98.06W
05/18/2007  E1.75 INCH       GRIGGS             ND   PUBLIC

&&

PATRIAYD

The radar

The Fargo/Grand Forks radar (KMVX), 87 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Red Lake

When
May 18, 4:45 PM CST
Where
Red Lake County, 1.66 mi SW of Wylie
Measured
0.88 in hail
Reported by
Public
Coordinates
47.950, -96.350

Hail, Pennington

When
May 18, 4:50 PM CST
Where
Pennington County, 5.88 mi SW of St Hilaire
Measured
0.75 in hail
Reported by
Public
Coordinates
47.960, -96.310

Hail, Red Lake

When
May 18, 4:55 PM CST
Where
Red Lake County, 0.69 mi N of Red Lake Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.890, -96.270

Hail, Polk

When
May 18, 5:15 PM CST
Where
Polk County, 2.81 mi N of Mentor
Measured
0.75 in hail
Reported by
Public
Coordinates
47.740, -96.140

Hail, Polk

When
May 18, 5:39 PM CST
Where
Polk County, 0.83 mi SE of Erskine
Measured
1 in hail
Reported by
Public
Coordinates
47.660, -96.010

Hail, Clay

When
May 18, 7:12 PM CST
Where
Clay County, 2.13 mi NNW of Moorhead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.910, -96.760

Hail, Clay

When
May 18, 7:20 PM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
46.860, -96.760

Hail, Clay

When
May 18, 7:38 PM CST
Where
Clay County, Dilworth
Measured
1 in hail
Reported by
Public
Coordinates
46.880, -96.700

Hail, Clay

When
May 18, 7:40 PM CST
Where
Clay County, 1.17 mi NE of Dilworth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.890, -96.680

Hail, Clay

When
May 18, 7:55 PM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
0.88 in hail
Reported by
Public
Coordinates
46.860, -96.760

Hail, Clay

When
May 18, 8:03 PM CST
Where
Clay County, Sabin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.780, -96.650

Flash Flood, Clay

When
May 18, 8:19 PM CST to May 19, 2:30 AM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.861, -96.762

Streets were flooded in the city of Moorhead. At the Moorhead Airport, taxiways and runways were also flooded.

Hail, Clay

When
May 18, 8:48 PM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
1 in hail
Reported by
Public
Coordinates
46.860, -96.760

Thunderstorm Wind, Norman

When
May 18, 10:33 PM CST
Where
Norman County, 2.08 mi N of Ranum
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.500, -96.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34902, 34903, 34904, 34905, 34906, 34907, 34908, 34909, 34910, 34911, 34912, 34901, 34914, 34915.